Chemotherapy Avastin & Toxal

My wifes ONC is recommending chemotherapy with avastin & toxal. If anyone has had this therapy. I am wondering if anyone could tell us what to expect --- side effects, hair loss etc.

Report post

8 replies. Join the discussion

I had taxotere (same family of drugs as taxol) and avastin. Everyone does the side effects different but I manage to keep working and working out. I did lose my hair, the anti nausea drugs they gave me kept nausea at a minimum. I wish her the best.

Report post

Good Morning Gasketman,
Welcome to our site. I think it's wonderful that you are supporting your wife in such an active way! I was touched by your contribution to the Touchy Subject discussion yesterday.

In addition to the responses you will receive for this post, there are a number of previous discussions that you may find helpful. Since it's sometimes difficult to sort through all the discussions, I've listed a few that I thought might be of interest to get you started.

If you put Taxol and Avastin in the search section above it will bring up about 79 discussions. Although some may not initially appear to relate, you will find that the various posts within a discussion topic will.

Another discussion that may be helpful is titled:
One thing no one told me about chemo by Marion started May 15th.

The discussion titled Newsday article update on Avastin by Norie on May 28th may be of interest as well.

For overall good suggestions and a smile, check out the discussion titled Finding Inner Peace by KleighK dated April 24th.

Best wishes to you and your wife. I'm happy you found Inspire. It's a wonderful group of supportive people.

Report post

I'm 3 weeks into Avastin and Taxol. Compared to my chemo regimen four years ago, this is much easier. My hair hasn't thinned at all, but I expect it will sooner or later. There is a lot of bloating and gas and nausea, but medications help. And of course, the tiredness is there. I am still working, but there are days that are harder than others. I find that the third day is the worst for me.
Hope this helps.

Report post

I am on my 4th month of Taxol (Paclitaxol) & Avistin. All in all I'm very happy with this treatment. I receive Benedryl and Zantac premeds, I sleep through the whole process. My only complaint is that the 2nd week my red counts are always so low that I have received two units of blood every month. Also the 3rd week my white counts are usually too low to receive the Taxol. I take xanax, zantac twice a day and Norco and Nexium once a day at night and I've not had any nausea. I'm able to work 4 days a week. Chemo day is the only day I don't work. I shaved my head in anticipation of loosing my hair (and also had the grandkids help me cut it so they wouldn't be scared of me when it actually fell out.) Turns out around the 3rd week only the black hair fell out. Not the gray. If I'd know that was going to happen I wouldn't have shaved it. Now it's growing back but only the gray and very little black.
My finger/toe nails have been growing and needing cutting almost weekly. I think I slept more in the beginning of the treatments but I'm feeling pretty good now and the treaments are working and the TM's are dropping (From 1400+ in March to 335 in June) I'll have my first CT next week since starting chemo.
I wish your wife well and no side effects.

Report post

I've currently in my 2nd cycle of the same drugs. I do once a week for 3 weeks then a week off. Hair loss was gradual for me, so it felt good that I controlled when it went. We just shaved in a week ago. Nose bleeds which are manageable in the morning (this is the Avastin) but I double on vitamin C and that seems to help. I also do saline spray each evening before bed and that helps a lot too. The 3rd treatment is the worst for me too - just seems to take me longer to recover. Usually, I'm just tired and 'out of it' for one or two days - but on the third treatment day it seems to be more like 3-4 days - good thing to have a week off then. I take the anti nausea pills each morning, BEFORE I get nautious - that seemed the smartest advice I rec'd. I did and do get mouth sores, but Biotene toothpaste and mouthwash seem to help that too. Side effects are manageble. Best of luck to you and your wife, and feel free to email me directly at any time through this site she has any questions or just wants to talk.

Dina

Report post

chloemom
thanks for the reminder we can search old posts for very valueable information...

Report post

gasketman,
I have a journal titled taxol and avastin that I started back in March when I started this chemo. (you can look it up on this website) I discuss the side effects, etc. Overall to summarize, I would say this chemo is easy to take. I am on my third round of this chemo (3 weeks on 1 week off=one round) I have fatigue and had to shave my head because the hair was shedding everywhere. I also experienced at first the nose bleeds, but now it is mostly the diarhea and heartburn along with the fatigue that is plaguing me. I am a sturdy person, overweight and I think it helps getting through the chemo. My blood counts have been good . Good luck to your wife. She is lucky to have you supporting her!

Report post

Thank you for your response, what a wonderful group.
I am glad that we found you all.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Advertisement

Advertisement

Discussion topics

Community leaders